The Medicines and Healthcare products Regulatory Agency (MHRA) said that it will ‘closely monitor these reports for potential signals.’
But is there a link between vaccines and changes in menstrual cycles?
Metro.co.uk spoke to a leading gynaecologist to find out more.
There’s no official research or links between Covid-19 vaccines and menstrual cycles.
In the latest weekly report on vaccine-adverse reactions, the MHRA published information on reports of menstrual disorders following the vaccine.
The MHRA said it received reports ranging from heavier-than-usual periods to delayed periods and unexpected vaginal bleeding.
However, the agency concluded: ‘The current evidence does not suggest an increased risk of either menstrual disorders or unexpected vaginal bleeding following the vaccines.’
It added: ‘The number of reports of menstrual disorders and vaginal bleeding is low in relation to both the number of females who have received Covid-19 vaccines to date and how common menstrual disorders are generally.
‘The MHRA will continue to closely monitor reports of menstrual disorders and vaginal bleeding with Covid-19 vaccines.’
Despite this conclusion, many people are still convinced that their cycles have been impacted by the vaccine.
Metro.co.uk spoke with Dr Pat O’Brien, a Consultant in Obstetrics & Gynaecology at University College London Hospitals and Vice President for membership of the Royal College of Obstetricians & Gynaecologists (RCOG), to find out why so many people are noticing a link between the jab and their periods.
Dr O’Brien explained: ‘So many people are having the vaccines right now that we have to be open to the possibility that these things will coincide from time to time.
‘Don’t panic – keep mindful of the fact that these things can happen from time to time by chance.’
‘It’s a really common thing. And, very often, after a month or two things go back to normal. Sometimes we find the reason, sometimes we don’t.’
O’Brien added: ‘When we do find a cause, it is often something simple like a change in weight, stress, change in exercise, or even long-haul flights. There are lots of things like that that we know can impact periods. They’re really delicate.’
It is important to note that over 43 million people in the UK have received a vaccine, with many of them being people who experience periods.
Dr O’Brien explained: ‘In context, even you accept that 4,000 people have had their periods impacted by the vaccine, it doesn’t by any means represent everybody.’
However, it is also possible that more people have experienced similar side effects, but have not reported them.
It is important that anyone who suspects a reaction to the Covid-19 vaccine reports it through the MHRA’s yellow card scheme.
The scheme helps identify trends and side effects that may be associated with the vaccine. The more people come forward with their period disturbances, the more chance there is of finding out if there is a link between cycles and jabs.
RCOG confirmed that some women had reported heavier periods after receiving vaccines and added that it would support ‘more data collection in this area to understand why this might be the case’.
Although there is not yet evidence to support a link, many healthcare specialists do believe that vaccines can disturb periods.
Women’s healthcare specialist Dr Nighat Arif shared a video on TikTok and Twitter explaining why jabs may have an impact on your period.
Dr Arif said: ‘Now, think about it: When we give you the Covid-19 vaccine, it triggers the immune response. That immune response for some people can mean a headache, a temperature, aches and pains, and just generally feeling unwell.
‘We do also know that the immune system sits around the lining of the womb so, therefore, for some women, it is completely logical that it will affect their periods.’
‘You might get a missed period, a prolonged period, or a heavy period. Lots of things impact our cycles.’
However, she stressed that this change should not be long-lasting and does not effect fertility.
Although your period may not be linked to the Covid-19 vaccine, it is still important to get menstrual changes checked out by your doctor.
You should visit the GP if any of the following occurs:
* Bleeding that requires more than one tampon or sanitary pad in an hour, for several hours in a row
* Bleeding after sex
* Bleeding after menstruation
* Severe pain – O’Brien said ‘even just one really painful period should be enough to trigger a visit to the doctor’
* Abnormal discharge or colour
* Irregular periods lasting over two or three months
Dr O’Brien said: ‘The bottom line advice should be this: If you’re worried, please see a doctor.
‘Also if this change persists for a month or two. Particularly if you get new bleeding after menopause – that should never be taken for granted.’